Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 95, NWS Memphis, TN

December 22, 20174 counties in Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 6:45 PM CST for 4 counties in Tennessee; Mississippi County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2017, 6:45 PM CST (00:45 UTC)
Expired
Dec 23, 2017, 12:45 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Fayette County, TN, Haywood County, TN, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 13 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WGUS54 KMEG 230045
FFWMEG
ARC093-TNC047-075-097-167-230645-
/O.NEW.KMEG.FF.W.0095.171223T0045Z-171223T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
645 PM CST FRI DEC 22 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Mississippi County in eastern Arkansas...
  Tipton County in western Tennessee...
  Northern Fayette County in western Tennessee...
  Southern Lauderdale County in western Tennessee...
  Haywood County in western Tennessee...

* Until 1245 AM CST Saturday

* At 644 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Brownsville, Covington, Osceola, Wilson, Keiser, Fort Pillow State
  Park, Arlington, Munford, Somerville, Brighton, Joiner, Dyess,
  Bassett, Marie, Hillville, Dixonville, Dancyville, Ft Pillow,
  Nutbush and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3570 9028 3571 8913 3569 8907 3543 8908
      3543 8918 3525 8919 3519 8964 3539 8965
      3539 8970 3541 8971 3540 8977 3538 8978
      3540 9004 3538 9008 3541 9013 3538 9014
      3537 9016 3539 9018 3544 9015 3544 9028

$$
2 follow-up statements
095 
WGUS74 KMEG 230253
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
853 PM CST FRI DEC 22 2017

TNC047-230302-
/O.CAN.KMEG.FF.W.0095.000000T0000Z-171223T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette TN-
853 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR NORTHERN FAYETTE COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures. Additional rainfall is expected 
later tonight.

LAT...LON 3570 9028 3571 8913 3569 8907 3543 8908
      3543 8918 3540 8919 3540 8955 3537 8964
      3539 8965 3539 8970 3541 8970 3540 8977
      3538 8978 3540 9004 3538 9008 3541 9013
      3537 9016 3539 9018 3544 9015 3544 9028

$$

ARC093-TNC075-097-167-230645-
/O.CON.KMEG.FF.W.0095.000000T0000Z-171223T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mississippi AR-Tipton TN-Lauderdale TN-Haywood TN-
853 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR
SOUTHWESTERN MISSISSIPPI...TIPTON...SOUTHERN LAUDERDALE AND HAYWOOD
COUNTIES...

At 852 PM CST,Doppler Radar estimates 2 to 3 inches of rain has 
occurred in the past 4 hours. Showers and thunderstorms will produce 
an additional 1 to 2 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Brownsville, Covington, Osceola, Wilson, Keiser, Fort Pillow State
Park, Munford, Brighton, Joiner, Dyess, Bassett, Marie, Nutbush,
Hillville, Fulton, Belle Eagle, Holly Grove, Dixonville, Dancyville
and Ft Pillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3570 9028 3571 8913 3569 8907 3543 8908
      3543 8918 3540 8919 3540 8955 3537 8964
      3539 8965 3539 8970 3541 8970 3540 8977
      3538 8978 3540 9004 3538 9008 3541 9013
      3537 9016 3539 9018 3544 9015 3544 9028

$$
695 
WGUS74 KMEG 230403
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1003 PM CST FRI DEC 22 2017

TNC075-230412-
/O.CAN.KMEG.FF.W.0095.000000T0000Z-171223T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haywood TN-
1003 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING FOR HAYWOOD COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3570 9028 3571 8944 3568 8947 3560 8947
      3558 8950 3557 8949 3549 8961 3540 8970
      3541 8970 3540 8977 3538 8978 3540 9004
      3538 9008 3541 9013 3537 9016 3539 9018
      3544 9015 3544 9028

$$

ARC093-TNC097-167-230645-
/O.CON.KMEG.FF.W.0095.000000T0000Z-171223T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mississippi AR-Tipton TN-Lauderdale TN-
1003 PM CST FRI DEC 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR
SOUTHWESTERN MISSISSIPPI...TIPTON AND SOUTHERN LAUDERDALE COUNTIES...

At 1002 PM CST,Doppler Radar estimates 2 to 4 inches of rain has 
occurred in the past 4 hours. Showers and thunderstorms will produce 
an additional 1 to 2 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Covington, Ripley, Osceola, Wilson, Keiser, Fort Pillow State Park,
Munford, Brighton, Joiner, Dyess, Bassett, Marie, Fulton, Dixonville,
Ft Pillow, Tipton, Atoka, Henning, Gilt Edge and Burlison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3570 9028 3571 8944 3568 8947 3560 8947
      3558 8950 3557 8949 3549 8961 3540 8970
      3541 8970 3540 8977 3538 8978 3540 9004
      3538 9008 3541 9013 3537 9016 3539 9018
      3544 9015 3544 9028

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 6:01 PM CST, 44 minutes earlier.

Area forecast discussion, Dec 22, 6:01 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
601 PM CST Fri Dec 22 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 304 PM CST Fri Dec 22 2017/

Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.

As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.

High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.

Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.

Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.

ARS

&&

.AVIATION...

A frontal boundary extends from an area of low pressure near the
AR/LA border northeast to near KAWM to KPHT. Along and north of
the front expect widespread moderate to occasionally heavy rain
with a few embedded TSRAs with widespread IFR/LIFR conditions at
KMEM, KMKL and KJBR. As low pressure moves NE this evening the
front will start moving east as a cold front eventually spreading
into KTUP later tonight with conditions lowering to IFR. The front
moves east of the region on Saturday. Lingering low clouds, light
rain and IFR flight conditions in the morning will gradually
improve to MVFR by Saturday afternoon as the light rain tapers
off.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 3:05 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
305 PM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Local storm report, Dec 22, 12:48 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

&&

AJC
Local storm report, Dec 22, 2:59 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

&&

MRM
Special weather statement, Dec 22, 5:12 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CST FRI DEC 22 2017

ARZ036-048-049-230000-
St. Francis AR-Lee AR-Crittenden AR-
512 PM CST FRI DEC 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...

St. Francis County in eastern Arkansas...
Lee County in eastern Arkansas...
Southern Crittenden County in eastern Arkansas...

At 512 PM CST...a strong thunderstorm producing winds at least 40 mph
was located over New Salem, or 9 miles east of Brinkley, moving east
at 70 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...Lee and southern Crittenden Counties should
monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3506 9104 3522 9015
      3504 9019 3504 9029 3502 9031 3492 9024
      3484 9031 3483 9042 3489 9046 3478 9047
      3480 9053 3477 9055 3468 9105 3473 9105
      3474 9110 3487 9110 3491 9112 3491 9115
TIME...MOT...LOC 2312Z 256DEG 63KT 3485 9102
Local storm report, Dec 22, 5:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
12/22/2017                   DESOTO             MS   TRAINED SPOTTER

            FLOODING RAINS HAVE CLOSED A PORTION OF HOLLY SPRINGS
            ROAD AND DAIRY BARN ROAD AT THE BRIDGES.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:38 PM CSTRiver Flood WarningMEGShelby31 hr
Dec 22, 7:38 PM CSTRiver Flood WarningMEGFayette, Shelby33 hr
Dec 22, 8:18 PM CSTFlash Flood WarningMEGCarroll, Crockett, Gibson, Henderson, Madison3 hr
Dec 22, 10:12 PM CSTFlash Flood WarningMEGDyer, Lauderdale4 hr
Dec 22, 11:58 PM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Madison47 min
Dec 23, 12:38 AM CSTAreal Flood WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton6 hr
Dec 23, 2:06 AM CSTAreal Flood WarningMEGChester, Hardeman, Hardin, Henderson, McNairy, Madison6 hr
Dec 23, 4:08 AM CSTSpecial Weather StatementMEGHardin52 min
Dec 23, 12:01 PM CSTRiver Flood WarningMEGDyer, Gibson, Obion54 hr
Dec 22, 9:46 PM CSTFlash Flood WarningMEGCraighead, Crittenden, Cross, Poinsett, St. Francis4 hr
Dec 23, 12:33 AM CSTAreal Flood WarningMEGCrittenden, Lee, Phillips, St. Francis6 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.